RECENT ADVANCES AND APPLICATIONS OF THE THEORY OF STOCHASTIC CONVEXITY. APPLICATION TO COMPLEX BIO-INSPIRED AND EVOLUTION MODELS

Eva Maria Ortega, Jose Alonso

Abstract

The theory of stochastic convexity is widely recognised as a framework to analyze the stochastic behaviour of parameterized models by different notions in both univariate and multivariate settings. These properties have been applied in areas as diverse as engineering, biotechnology, and actuarial science. Consider a family of parameterized univariate or multivariate random variables {X(q)|q ∈ T} over a probability space (W,Á,Pr), where the parameter q usually represents some distribution moments. Regular, sample-path, and strong stochastic convexity notions have been defined to intuitively describe how the random objects X(q) grow convexly (or concavely) concerning their parameters. These notions were extended to the multivariate case by means of directionally convex functions, yielding the concepts of stochastic directional convexity for multivariate random vectors and multivariate parameters. We aim to explain some of the basic concepts of stochastic convexity, to discuss how this theory has been used into the stochastic analysis, both theoretically and in practice, and to provide some of the recent and of the historically relevant literature on the topic. Finally, we describe some applications to computing/communication systems based on bio-inspired models.

References

  1. Ang, A. H. S., and Tang, W. H. (2007). Probability concepts in Engineering. Emphasis on Applications to Civil and Environmental Engineering, Wiley.
  2. Ahn, H. S., Righter, R., and Shanthikumar, J. G. (2005). Staffing decisions for heterogeneous workers with turnover. Math Meth Oper Res, 62, 499-514.
  3. Atakan, A. E. (2003). Stochastic convexity in dynamic programming. Economic Theory, 22, 447-455.
  4. Chang, C-S., Chao, X. L., Pinedo, M., and Shanthikumar, JG. (1991). Stochastic convexity for multidimensional processes and applications. IEEE Transactions Autom Control, 36, 1347-1355.
  5. Chang, C-S., Shanthikumar, J. G., and Yao, D. D. (1994). Stochastic convexity and stochastic majorization. In: Stochastic Modeling and Analysis of Manufacturing Systems. Eds. DD. Yao. Springer-Verlag, Series on Operations Research.
  6. Chang, C-S., and Yao, D. D. (1990). Rearrangement, Majorization and Stochastic Scheduling. Math Oper Res, 18, 658-684.
  7. Chao, X., and Luh, H. P. (2004). A stochastic directional convexity result and its applications in comparison of queues. Queueing Systems, 48, 399-419.
  8. Crow, E. L., and Shimizu, K. (1988). Lognormal distributions: Theory and Applications, CRC Press.
  9. Denuit, M., Lefvre, C. and Utev, S. (1999). Generalized stochastic convexity and stochastic orderings of mixtures. Prob Eng Info Sci, 13, 275 -291.
  10. Denuit, M., and Scaillet, O. (2004). Nonparametric tests for positive quadrant dependence. J Financ Econometrics, 2, 389-413
  11. Escudero, L., and Ortega, E. M. (2008). Actuarial comparisons for aggregate claims with randomly righttruncated claims. Insur Math Econ, 43, 255-262.
  12. Escudero, L., Ortega, E. M., and Alonso, J. (2010). Variability comparisons for some mixture models with stochastic environments in biosciences and engineering. Stoch Envir Res Risk Assess, 24, 199-209.
  13. Fernandez-Ponce, J. M., Ortega, E. M., and Pellerey, F. (2008a). Convex comparisons for random sums in random environments and applications. Probab Eng Inform Sci, 22, 389-413.
  14. Fernandez-Ponce, J. M., Ortega, E. M., and Pellerey, F. (2008b). A note on bisexual Galton-Watson branching processes in random environments. Scientiae Mathematicae Japonicae, 67, 183-196.
  15. Gallego, G., Yao, D., and Moon, I. (1993). Optimal control of a manufacturing process that involves trial runs. Manag Sci 39, 1499-1505
  16. Huberman, B. and Adamic, L. (1999). Growth Dynamics of the World Wide Web. Nature, 401, 131
  17. Huberman, B. and Adamic, L. (2000). The nature of markets in theWorld WideWeb. Quat J Econ Commerce, 1, 5-12.
  18. Hull, J. C. (2002). Options, Futures and Other Derivatives. Prentice Hall.
  19. Joe, H. (1997). Multivariate Models and Dependence Concepts. Chapman and Hall, London.
  20. Kim, H., and Park, S. (1999). Optimality of the symmetric workload allocation in a single server flow line system. Manag Sci 45, 449-451
  21. Kulik, R., and Szekli, R. (2005). Dependence orderings for some functionals of multivariate point processes. J Mult Analysis, 92, 145-173.
  22. Makowski, A. M., and Philips, T. K. (1992). Stochastic convexity of sums of i.i.d. non-negative random variables, with applications. J Appl Prob, 29, 156-167.
  23. Marinacci, M., and Montrucchio, L. (2005). Ultramodular functions. Math Oper Res, 30, 311-332.
  24. Marshall, A. W., and Olkin, I. (1979). Inequalities: Theory of Majorization and its Applications, Academic Press, New York.
  25. Meester, L. E., and Shanthikumar, J. G. (1993). Regularity of stochastic processes. A theory based on directional convexity. Probab Eng Inform Sci, 7, 343-360.
  26. Meester, L. E., and Shanthikumar, J. G. (1999). Stochastic convexity on a general space. Math Oper Res, 24, 472-494.
  27. Mitzenmacher, M. (2004). A brief history of generative models for power law and lognormal distributions. Internet Math, 1, 226-251
  28. Miyoshi, N. (2004). A note on bounds and monotonicity of spatial stationary Cox shot noises. Probab Eng Inform Sci, 18, 561-571.
  29. Miyoshi, N., and Rolski, T. (2004). Ross type conjectures on monotonicity of queues. Austr New Zealand J Stat, 46, 121-132.
  30. Muller, A. and Scarsini, M. (2001). Stochastic comparisons of random vectors with a common copula. Math Oper Res, 26, 723-740.
  31. Muller, A., and Stoyan, D. (2002). Comparison Methods for Stochastic Models and Risks, John Wiley and Sons, Ltd., Chichester.
  32. Ortega, E. M. (2010). Mixture modeling and convex ordering for bio-inspired communication, rooted network and maintenance. Communication, Abstracts' Book 5th International Workshop on Applied Probability. Madrid, Spain
  33. Ortega, E. M. (2011). Stochastic comparisons for rooted butterfly networks and tree networks, with random environments. Inf Sciences, 181, 2247-2259 .
  34. Ortega, E. M., and Alonso, J. (2011). The effect of variations and correlations of some parameters on performance of ATO systems with random stock levels, with applicationspp. Proceedings ASMDA 2011. 14th Applied Stochastic Models and Data Analysis Conference, Rome, Italy, ISBN: 97888467-3045-9, pp. 1063- 1072.
  35. Ortega, E. M. and Escudero, L. (2010). Variability for carrier-borne epidemics and Reed-Frost models incorporating uncertainties and dependencies from susceptibles and infectives. Probab Eng Inform Sci, 24, 303- 328.
  36. Ott. T. J., and Shanthikumar, J. G. (2006). Structural properties and stochastic bounds for a buffer problem in packetized voice transmission. Queueing Systems, 8, 225-236.
  37. Reed, W. J. and Hugues, B. D. (2002). From gene families and genera to incomes and internet file sizes: Why power laws are so common in nature. Physical Reviews E, 66, 067-103.
  38. Rolski, T. (2005). A note on the increasing directionally concave monotonicity in queues. Probab Eng Inform Sci, 19, 33-43.
  39. Ruschendorf, L. (2005). Stochastic ordering, influence of dependence, and a.s. constructions. In: Advances on Models, Characterizations and Applications, Eds. N. Balakrishnan, IG. Bairamov, and OL. Gebizlioglu. Chapman and Hall, pp. 19-56.
  40. Scaillet, O. (2006). A Kolmogorov-Smirnov type test for positive quadrant dependence. Canadian J Stat, 33, 415-427
  41. Shaked, M., and Shanthikumar, J. G. (1988a). Stochastic convexity and its applications. Adv Appl Prob, 20, 427-446.
  42. Shaked, M., and Shanthikumar, J. G. (1988b). Temporal stochastic convexity and concavity. Stoch Proc Applics, 27, 1-20.
  43. Shaked, M. and Shanthikumar, J. G. (1990a). Parametric stochastic convexity and concavity of stochastic processes. Ann Inst Stat Math, 42, 509-531.
  44. Shaked, M. and Shanthikumar, J. G. (1990b). Convexity of a set of stochastically ordered random variables. Adv Appl Prob, 22, 160-177.
  45. Shaked, M. and Shanthikumar, J. G. (1991). Regular, sample-path and strong stochastic convexity: a review. In: Stochastic Orders and Decisions under Risk. IMS Lecture Notes- Monograph Series, 320-333.
  46. Shaked, M. and Shanthikumar, J. G. (2007). Stochastic orders. Springer, New-York.
  47. Shanthikumar, J. G., and Yao, D. D. (1991). Strong stochastic convexity: closure properties and applications. J Appl Prob, 28, 131-145.
  48. Shanthikumar, J. G. and Yao, D. D. (1992). Spatiotemporal convexity of stochastic processes and applications. Probab Eng Inform Sci, 6, 1-16.
  49. Shanthikumar, J. G. (1987). Stochastic Majorization of random variables with proportional equilibrium rates. Adv Appl Prob, 19, 854-872.
  50. Shioda, S. and Ishi, D. (2004). Monotonicity results for single-server finite-capacity queues with respect to directionally convex order. Probab Eng Inform Sci, 18, 369-393.
  51. Stokey, N., Lucas, R., and Prescott, E. (1989). Recursive methods in economic dynamics. Cambridge, Harvard University Press.
  52. Wright, E. M. (1954). An inequality for convex functions. Amer Math Monthly, 61, 620-622.
  53. Yao, D. D. (1994). Stochastic Modeling and Analysis of Manufacturing Systems, Springer-Verlag, Series on Operations Research.
  54. Yao, D. D. (1996). Stochastic Convexity and Submodularity, with Production Applications. Probability Models and Statistics. Eds. AJ. Medhi Festschirt, A. Borthakur, Wiley, New Delhi, pp. 1-28.
  55. Yao, D. D. and Zheng, S. (2002). Dynamic Control of Quality in Production-Inventory Systems: Coordination and Optimization. Springer-Verlag, Series on Operations Research.
Download


Paper Citation


in Harvard Style

Ortega E. and Alonso J. (2011). RECENT ADVANCES AND APPLICATIONS OF THE THEORY OF STOCHASTIC CONVEXITY. APPLICATION TO COMPLEX BIO-INSPIRED AND EVOLUTION MODELS . In Proceedings of the International Conference on Evolutionary Computation Theory and Applications - Volume 1: ECTA, (IJCCI 2011) ISBN 978-989-8425-83-6, pages 245-251. DOI: 10.5220/0003724102450251


in Bibtex Style

@conference{ecta11,
author={Eva Maria Ortega and Jose Alonso},
title={RECENT ADVANCES AND APPLICATIONS OF THE THEORY OF STOCHASTIC CONVEXITY. APPLICATION TO COMPLEX BIO-INSPIRED AND EVOLUTION MODELS},
booktitle={Proceedings of the International Conference on Evolutionary Computation Theory and Applications - Volume 1: ECTA, (IJCCI 2011)},
year={2011},
pages={245-251},
publisher={SciTePress},
organization={INSTICC},
doi={10.5220/0003724102450251},
isbn={978-989-8425-83-6},
}


in EndNote Style

TY - CONF
JO - Proceedings of the International Conference on Evolutionary Computation Theory and Applications - Volume 1: ECTA, (IJCCI 2011)
TI - RECENT ADVANCES AND APPLICATIONS OF THE THEORY OF STOCHASTIC CONVEXITY. APPLICATION TO COMPLEX BIO-INSPIRED AND EVOLUTION MODELS
SN - 978-989-8425-83-6
AU - Ortega E.
AU - Alonso J.
PY - 2011
SP - 245
EP - 251
DO - 10.5220/0003724102450251